Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

Bit of a dilemma

PetiteNPetiteN Posts: 87
edited 19. Dec 2015, 06:20 in Living with Arthritis archive
Hi all,

I hope you're all managing ok. It's a manic time of year.

I'm having a bit of a rough time at the moment. And having a bit of a dilemma over whether to take a course of prednisolone or not..

I'll try and summarise.
I've been flaring for months due to med overhaul, and since September have come down with a number of things- a skin infection that required six weeks of antibiotics, followed by two weeks of nausea and sickness due to a drug interaction wrecking my stomach. I just about got over that for a couple of days and have now come down with flu.
I haven't felt this ill in years, I think I'm quite run down.
Because I've been ill for a long time, my infliximab infusion hasn't been given for over nine weeks now. My inflammation is now really bad (eyes and joints).

My med team have suggested a course of prednisolone, since I'm off all other meds.

The dilemma is I know from previous experience that prednisolone really impacts my mood. It can make me feel quite low and stressed.
I'm already very low at the moment being quite run down, teary alot, im having major stress at work, and then last night I found out someone I'm very close to (my age, in his 30's) has been diagnosed with cancer.

I feel like I'm really pushing myself to try and keep myself together, and I'm worried that steroids would make things much tougher if I add them in at this time.

But equally I have my Consultant who is keen for me to start them because my condition is so bad, theyre concerned, and with having flu I can't go back on any immune suppressants until I'm much better.

I know I have to make the decision myself ultimately, its hard when you feel quite alone and overwhelmed.

Apologies for the very long message,
I'm having personal counselling as I'm aware I'm feeling quite alone, and it's helping me cope, but I'm still having the dilemma over the steroids.
(I'm taking steroid eye drops, but its not controlling things at all)

Do any of you find you can tolerate lower doses of steroids mood wise? They've suggested I take 30mg a day :-/,

Best wishes,

N

Comments

  • daffy2daffy2 Posts: 1,713
    edited 30. Nov -1, 00:00
    There's no need to apologise for a long post, you've a lot going on. It sounds like one of those damned if you do, damned if you don't situations. It's unfortunate you know from experience the pred side effects - sometimes ignorance is bliss! - and so are concerned about adding to your present difficulties. I wonder if in the end it might balance out though? At present you are rundown, emotional and stressed and unable to take meds that ideally you need to be taking. If you take the pred it might make things worse initially in terms of mood etc but if it manages to deal with the various infections etc so that they aren't causing problems then you may end up still feeling low and stressed but that will be due to the pred rather than illness, and you would then be able to get back on track with your other drugs. Is your med team aware of your reservations regarding taking the pred?
    Go easy on yourself, this is a difficult time for you, and I hope you are able to reach a decision one way or the other before too long. Sometimes the indecision is the worst bit!
  • stickywicketstickywicket Posts: 25,993 ✭✭✭
    edited 30. Nov -1, 00:00
    It is, indeed, a tough call and no wonder you're so stressed. Personally, I'd agree with the wise daffy. I understand the reluctance to take pred, although it doesn't have that effect on my mood, but that reluctance has to be balanced, right now, against all the other stuff which may well be, itself, lowering your mood.

    It's many years since I took oral pred and, back then, they didn't give such high doses. I think, in your situation, I'd want to chat to someone in the know to ask, firstly, if the 30mgs was necessary or if a lower dose might work. I'd also want to know how long I'd be expected to stay on a high dose. It might be that, with a lower dose, you'd gain the benefits without the unwanted side effects but I really don't know. I'm only surmising.

    Your GP might be your first port of call.

    Good luck and let's know how things are progressing. You are not alone. We're here with you.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • PetiteNPetiteN Posts: 87
    edited 30. Nov -1, 00:00
    Thankyou both for your replies.

    It's a good point about balancing things out.

    If I'm well enough I'll hopefully be able to go back on my meds Christmas week, and they'll take a while to kick in, if I have them.

    I think going to see my GP for a chat is a good idea. He retires on Monday, but there will be a locum in place. I think I'm just struggling to make a decision probably mostly because I'm so tired.
    (I was awake all night coughing again which my neighbours must've loved..!)

    Starting on a lower dose, or perhaps for just a few days to see how I go might be a good compromise. I think I can probably just stop them if I've been taking them for less than 5/6 days.

    I've made myself rest today completely, to give my body a chance to start to fight this off, and I feel calmer for having done that.

    Thankyou for your kind comments and support.
  • daffy2daffy2 Posts: 1,713
    edited 30. Nov -1, 00:00
    You're welcome, that's what we're here for. I hope having a chat with the GP will help - sometimes just getting the wretched ifs, buts and maybes out into the open can unblock a poor frazzled brain enough to make a decision and then move forward.
  • stickywicketstickywicket Posts: 25,993 ✭✭✭
    edited 30. Nov -1, 00:00
    Well done on making yourself take a rest day. We get so used to ploughing on regardless that we can all too easily lose sight of the importance, and necessity of periods of calm inactivity. I think sometimes we lose sight of how really run down we are both physically and mentally.

    I hope you can come to a decision that's right for you, PetiteN.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • PetiteNPetiteN Posts: 87
    edited 30. Nov -1, 00:00
    Thankyou both.

    Feeling quite poorly today to be honest, very faint, nauseous and wobbly now, so I've been in bed since 3pm.

    I think I'll be trying to get an emergency gp appointment tomorrow to discuss the steroids, as well as being a bit concerned about this virus.

    I live on my own, but my Mum has been phoning twice a day to check on me which is good.

    Hope you both had an OK weekend.
  • stickywicketstickywicket Posts: 25,993 ✭✭✭
    edited 30. Nov -1, 00:00
    The GP is a good plan. Something is amiss. Let's know how you get on.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • PetiteNPetiteN Posts: 87
    edited 30. Nov -1, 00:00
    The GP is a good plan. Something is amiss. Let's know how you get on.

    Hi,

    Sorry about the delayed response. I've been pretty ill, it floored me a bit, but I'm definitely on the mend! :-) Im functioning again, just waiting for the cold to go. I think I've bought half of the contents of Boots over the last couple of weeks! ;-)

    I spoke to my GP briefly, but they didn't really know what to advise, so I haven't started the prednisolone, as I was sure it would actually make me feel more low.

    I've turned a corner, so that's helped me feel a bit better mood wise. Unfortunately I can't have my infliximab infusion next week, as I'm still full of cold and still coughing a bit, but it's not worth the risk. It's been postponed three times now I think by Christmas I should've kicked this virus completely (hopefully!) So my next infusion won't be until the new year.

    Three months off all meds now, so it's been tough, but I've coped somehow, and I'm looking forward to things being alot better from January onwards, just trying to look forward really.

    Thankyou for your listening ears both, I was feeling pretty bad for a while, and it does help to sound out your thoughts doesn't it.

    Nearly Christmas :areindeer: :-)
  • stickywicketstickywicket Posts: 25,993 ✭✭✭
    edited 30. Nov -1, 00:00
    You really do sound more optimistic now and that's good. You clearly feel you can hang on a bit longer. It was always going to be a bit of a juggle whatever happened. You have taken the decision yourself so will feel more in control. Well done, PetiteN!
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • PetiteNPetiteN Posts: 87
    edited 30. Nov -1, 00:00
    You really do sound more optimistic now and that's good. You clearly feel you can hang on a bit longer. It was always going to be a bit of a juggle whatever happened. You have taken the decision yourself so will feel more in control. Well done, PetiteN!

    Thankyou.

    Yes I definitely feel more like myself again :-)

    I think this long, rough period has made me develop my coping strategies even more actually, which is quite empowering, as you said.

    I hope you have a lovely Christmas :xmas_cool:
Sign In or Register to comment.